Florida, 2018Lightning Strike in Florida, June 9, 2018
June 9, 2018 · NWS JAX · 1 event in 1 county or zone
A surface low was offshore of the SE GA Atlantic coast with an upper level low along the FL Gulf Coast. The upper level low lifted northward through the day, and combined with low level forcing, instability and high moisture produced strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low was offshore of the SE GA Atlantic coast with an upper level low along the FL Gulf Coast. The upper level low lifted northward through the day, and combined with low level forcing, instability and high moisture produced strong to severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 3:02 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 9, 3:02 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
402 PM EDT Sat Jun 9 2018
.Near Term (Through Sunday)...
A deep layer trough over the area will begin to weaken some Sunday
as a deep layer Bermuda ridge begins to build in across Florida. WSR-
88D indicating scattered storms have developed along the west coast
seabreeze and also across lower Se Ga. Given the light WNW steering
flow...storms will continue to spread east southeast and tend to
become enhanced along the seabreeze convergence near the I-95
corridor before fading out during the early eve. Some storms may be
strong and produce strong winds and possible hail given the
relatively cool temps aloft. Sunday will be similar to today except
slightly lower coverage in storms across the far south due to drier
mid level air beginning to move in there.
.SHORT TERM (Sunday night-Tuesday night)...
The deep layer Bermuda ridge will build in across north cntl Fl
bringing in much drier to that region resulting in lower rain
chances while elevated rain chances will continue over SE GA where
higher moisture will linger and near surface trough axes. Primary
drivers of convection will be the sea breezes, with a dominant west
coast sea breeze expected despite fairly light WSW steering flow of
5-10 kts. Afternoon and evening sea breeze and outflow mergers will
focus generally along and north of the Interstate 10 corridor and
toward the Atlantic coast. Temps will average near normal.
.LONG TERM...Wed through Sat...
General pattern is for mean layer trough west of the local area and
a mean ridge extending across the central or southern FL peninsula.
This regime will continue prevailing SSW steering flow over the
local area with diurnally driven showers and tstorms, but with a bit
less coverage mid week with some drier air moving over the region
from the Gulf. Models continue to deviate sharply towards the end of
the week and weekend as the GFS continues to spin up a low in the
Gulf and lifts it north resulting in a much wetter over the area
while the ECMWF keeps the the Bermuda ridge in place over Florida
and keeps bulk of moisture in the Sw gulf. A blend of the guidance
increases pops again somewhat towards the end of the week and
weekend. Near normal temps expected.
&&
.AVIATION...Slow moving scattered thunderstorms are developing
throughout the forecast area with the predominant storm flow being
to the south and then west. Storms will continue to develop until
later this evening and ceilings are expected to rise afterward after
the storms dissipate tonight. No fog is anticipated overnight and
ceilings should return to VFR levels by morning.
&&
.MARINE...A ridge of high pressure will build to the south of
the waters this week. Winds generally south to southwest 10 to 15
knots except south southeast near shore in the afternoon and early
eve. Seas generally 2 to 3 feet. Scattered mainly afternoon and
evening storms.
Rip Currents: Low risk through Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 90 71 89 / 20 30 20 50
SSI 74 88 75 87 / 20 40 20 40
JAX 71 91 71 91 / 30 40 20 40
SGJ 72 88 72 88 / 30 40 30 30
GNV 70 89 70 89 / 20 40 20 30
OCF 70 90 70 89 / 10 30 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
PP/ARS/WC
In the hours before
Special weather statement, Jun 9, 4:55 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
555 PM EDT SAT JUN 9 2018
FLZ023-030-092215-
Baker FL-Union FL-
555 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER AND
NORTHEASTERN UNION COUNTIES UNTIL 615 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, or 8 miles north of Raiford, moving northeast at 10 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Ellerbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3014 8208 3014 8217 3010 8220 3013 8228
3023 8227 3023 8205 3017 8205
TIME...MOT...LOC 2155Z 211DEG 9KT 3018 8221
SANDRIKSpecial weather statement, Jun 9, 5:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
605 PM EDT SAT JUN 9 2018
GAZ134-092230-
Bacon GA-
605 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR BACON COUNTY UNTIL 630 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alma, moving southwest at 5 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Alma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3157 8236 3142 8247 3142 8248 3144 8248
3144 8249 3147 8250 3147 8260 3156 8260
3156 8263 3163 8263 3167 8255 3167 8252
3169 8252 3170 8251
TIME...MOT...LOC 2205Z 044DEG 6KT 3159 8250
SANDRIKSpecial weather statement, Jun 9, 5:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
607 PM EDT SAT JUN 9 2018
FLZ030-031-092230-
Union FL-Bradford FL-
607 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADFORD AND CENTRAL
UNION COUNTIES UNTIL 630 PM EDT...
At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raiford to 6 miles southwest of Sampson.
Movement was northwest at 5 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Lake Butler, Raiford, Worthington Springs, New River, Beasley,
Brooker, Johnstown and Dukes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2999 8242 3013 8230 3010 8224 3005 8220
2984 8222 2985 8224 2984 8228 2988 8234
2988 8238 2989 8240 2992 8241 2992 8242
2996 8243
TIME...MOT...LOC 2207Z 114DEG 5KT 3006 8228 2986 8229
SANDRIKSpecial weather statement, Jun 9, 5:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
634 PM EDT SAT JUN 9 2018
FLZ032-037-092315-
Putnam FL-Clay FL-
634 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 715 PM EDT...
At 633 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over southwest Clay County and far northwest Putnam
County...drifting east and south at 10 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage. Very heavy rainfall is expected due to slow storm
motion...which may cause minor flooding.
Locations impacted include...
George's Lake, Florahome and Putnam Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2966 8189 2982 8205 2999 8197 2981 8167
TIME...MOT...LOC 2233Z 308DEG 13KT 2980 8185
WOLF
Special weather statement, Jun 9, 5:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
648 PM EDT SAT JUN 9 2018
GAZ150-092330-
Ware GA-
648 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARE COUNTY UNTIL
730 PM EDT...
At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dixie Union, or 12 miles northwest of Waycross, moving south at 10
mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Pebble Hill, Dixie Union, Bickley and Millwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3142 8248 3142 8242 3140 8241 3139 8241
3139 8242 3138 8242 3138 8241 3123 8241
3115 8265 3123 8270 3128 8268 3129 8266
3127 8264 3128 8263 3147 8262 3147 8250
TIME...MOT...LOC 2247Z 011DEG 9KT 3131 8255
SANDRIKSpecial weather statement, Jun 9, 5:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
656 PM EDT SAT JUN 9 2018
FLZ025-033-092345-
Inland Duval FL-Inland St. Johns FL-
656 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND SOUTH
CENTRAL DUVAL COUNTIES UNTIL 745 PM EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mandarin, moving south at 10 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Fruit Cove, Mandarin and Switzerland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2997 8149 2997 8161 3002 8168 3005 8169
3008 8168 3012 8168 3014 8169 3017 8169
3019 8168 3021 8168 3023 8165 3022 8160
TIME...MOT...LOC 2256Z 359DEG 7KT 3015 8165
SANDRIKLightning, Clay
- When
- June 9, 6:00 PM EST
- Where
- Clay County, 3.65 mi NE of Lake Geneva
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 29.800, -81.970
A 67 year old male was struck by lightning on his front porch along Acadia Street in Keystone Heights, near Lake Geneva. The time of the event was based on lightning data. Shed was burned down which caused over $1M in damage to vintage cars and motorcycles.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
- Damaging Winds in Illinois, June 9, 2018$71,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766625.